Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2003, 4:26 PM EDT for Liberty County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 17, 2003, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Liberty County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 172026 SVRTLH FLC077-172100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 424 PM EDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIBERTY COUNTY IN FLORIDA * UNTIL 500 PM EDT * AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR THE TOWN OF LIBERTY...MOVING WEST AT 5 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 500 PM EDT... CENTRAL CITY...VILAS... WILMA... KERN...ESTIFFANULGA... ORANGE...BON AMI... THE MAIN THREAT FROM THIS STORM IS LARGE HAIL AND DAMAGING WINDS. LAT...LON 3014 8483 3029 8484 3031 8504 3008 8504 $$ 10-BOLINSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:35 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 17, 1:35 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 135 PM EDT THU JUL 17 2003 .OVERVIEW...A WEAK UPPER LEVEL TROUGH PERSISTS ACROSS THE FORECAST AREA TODAY. IT IS CURRENTLY CENTERED IN THE APALACHEE BAY. THIS WILL PROVIDE COOLER THAN NORMAL TEMPS AT MID LEVELS AND HELP TO STEEPEN LAPSE RATES. AT THE SURFACE, A COLD FRONT STRETCHES ACROSS NRN GA WITH SOME WEAK TROUGHING AHEAD OF IT INTO CENTRAL GA. TS ARE DEVELOPING EARLY THIS AFTERNOON AHEAD OF THIS FEATURE ACROSS OUR SW GA ZONES AND ACROSS THE BIG BEND OF FL. LOOKING FOR PRETTY GOOD COVERAGE OF CONVECTION BY SUNSET. .SHORT TERM...TONIGHT THROUGH SUN. EXPECT AFTERNOON CONVECTION TO SUBSIDE QUICKLY AFTER SUNSET. FIRST PERIOD POPS MAY BE TWEAKED BASED ON RADAR TRENDS. FOR FRI, ETA POPS LOOK BEST WITH FAVORABLE SEA BREEZE FLOW AND SOME CONTINUED WEAK UPPER SUPPORT. FOR SAT, LOW TO MID LEVEL MEAN FLOW WILL PICK UP A BIT, BUT SOME DRIER AIR WILL WORK INTO OUR FL ZONES FROM THE GULF WITH A FRONT NEARING OUR NRN ZONES. THESE FACTORS WILL EVEN OUT THE POP DISTRIBUTION OVER WHAT WE WOULD EXPECT FROM PURE SEA BREEZE CLIMATOLOGY. WITH PERSISTENT NW FLOW ALOFT, WOULD EXPECT AN OCCASIONAL MCS TO DIVE SEWD INTO THE SERN CONUS. HOWEVER, AS THE MEAN UPPER TROUGH AXIS IS OVER US, WOULD EXPECT MOST OF THESE TO REMAIN W OF OUR FORECAST AREA THROUGH SAT. BY SUN HOWEVER, THE MEAN TROUGH AXIS IS E OF US ALLOWING THE POSSIBILITY FOR AN MCS LOCALLY. THE NEW 12Z GFS SHOWS THIS HAPPENING ON SUN. HOWEVER, WE ARE NOT READY TO ACCEPT THE POTENT SHORT WAVE THIS MODEL DEPICTS AS THERE MAY BE SOME GRID SCALE FEEDBACK GOING ON. WILL NUDGE POPS BACK UP TO 50 FOR THIS DAY. AS FOR TEMPS, SEVERAL AREAS DIPPED INTO THE 60S THIS MORNING. FWC SHOWS THIS AT TLH FOR TONIGHT AND WILL TEND TO FAVOR THESE NUMBERS. AFTER THAT, A BLEND WILL BE FOLLOWED. .MARINE...NO HIGHLIGHTS ANTICIPATED THROUGH THE 5 DAY PERIOD. LOOKING FOR GENERALLY SW TO W WINDS FROM TONIGHT THROUGH TUE. SINCE WE BELIEVE THE GFS IS OVERDONE WITH THE SYNOPTIC SCALE FEATURES SUN INTO MON, WILL REDUCE GFS WINDS TO ABOUT 15 KT OVER THE WATER. .FIRE WX...ONCE AGAIN, WE ANTICIPATE NO CONCERNS WITH LOW RH OR HIGH DISPERSION THROUGH THE NEXT WEEK. .EXTENDED...MON THROUGH THU. GOOD AGREEMENT THIS MORNING AMONG THE MID RANGE MODELS. THE UPPER TROUGH IN THE EAST WILL DEEPEN AND BRING A FRONT DEEP INTO THE SERN STATES BY MIDWEEK. RAISED POPS FOR WED TO 50 AND WILL KEEP THIS SAME POP FOR DAY 7 THU AS WELL. IF THIS PATTERN HOLDS, LATER SHIFTS MAY BE ABLE TO BUMP THESE POPS EVEN HIGHER. DAYTIME MAX TEMPS WILL REMAIN BELOW CLIMO THROUGH THE PERIOD. ADJUSTED MAX TEMPS DOWN A COUPLE OF DEGREES. .PRELIMINARY POINT TEMPS/POPS... TLH 70 91 71 92 / 20 50 20 40 PFN 75 89 76 88 / 20 50 20 40 DHN 73 90 73 90 / 20 50 20 50 ABY 73 91 73 91 / 20 50 20 50 VLD 70 93 71 93 / 20 50 20 40 CTY 71 91 72 90 / 20 50 20 40 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. 18-WOOL
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 10 hours 26 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT THU JUL 17 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE DRIFTS INLAND OVER NORTH FLORIDA...AND WHILE THE HEAT OF THE DAY AND SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER
In the hours before
Special weather statement, Jul 17, 2:25 PM EDT, 2 hours 1 minute before
GAZ127-146-171845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 225 PM EDT THU JUL 17 2003 AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF SYLVESTER MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 12-WATSON
Special weather statement, Jul 17, 3:40 PM EDT, 46 minutes before
GAZ157-158-172015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 340 PM EDT THU JUL 17 2003 AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THOMAS AND GRADY COUNTIES...MOVING SLOWLY SOUTH. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. 10-BOLINSKI
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:41 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 34 min |
| Jul 17, 2:46 PM EDT | Severe Thunderstorm Warning | TAE | Wakulla | 44 min |
| Jul 17, 4:10 PM EDT | Severe Thunderstorm Warning | TAE | Liberty | 20 min |
| Jul 17, 4:42 PM EDT | Severe Thunderstorm Warning | TAE | Madison | 33 min |
| Jul 17, 5:04 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 26 min |
| Jul 17, 5:40 PM EDT | Severe Thunderstorm Warning | TAE | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.